Kansas, 2013

High Wind in Kansas, January 11, 2013

January 11, 2013 · NWS DDC · 10 events in 9 counties and zones

Low pressure and deep lower atmospheric mixing helped to produce very strong surface winds.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Low pressure and deep lower atmospheric mixing helped to produce very strong surface winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 11, 11:58 AM CST, 32 minutes earlier.

Area forecast discussion, Jan 11, 11:58 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1158 AM CST FRI JAN 11 2013

...UPDATED FOR AVIATION DISCUSSION...

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 304 AM CST FRI JAN 11 2013

A MID TO UPPER LEVEL LONG WAVE TROUGH WILL BE LOCATED ACROSS THE
WESTERN CONUS WITH THE CENTER MOVING THROUGH THE NORTHERN ROCKIES
TODAY THEN THROUGH THE NORTHERN PLAINS TONIGHT. A STRONG 100+ KNOT
UPPER LEVEL JET WILL ACCOMPANY THIS SYSTEM AND EXTEND FROM ARIZONA
TO MINNESOTA. AS THIS SYSTEM MOVES TO THE EAST AN AREA OF LOW
PRESSURE WILL INTENSIFY ACROSS NORTHEASTERN COLORADO THIS MORNING
THEN MOVE ALONG THE KS/NE BORDER THIS AFTERNOON. WINDS WILL BE FROM
THE SOUTH AT 10 TO 20 MPH IN THE MORNING SHIFTING TO THE SOUTHWEST
IN THE AFTERNOON. VERY WINDY CONDITIONS ARE FORECASTED THIS
AFTERNOON AS THE ATMOSPHERE MIXES UP TO AROUND 750 MB WITH SUSTAINED
WINDS OF 35 TO 45 MPH GUSTING UP TO 60 MPH AT TIMES. A HIGH WIND
WARNING WILL BE IN EFFECT THIS AFTERNOON ACROSS ALL OF SOUTHWEST AND
WEST CENTRAL KANSAS WITH A WIND ADVISORY ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS. SKIES THROUGHOUT THE DAY WILL BE PARTLY CLOUDY WITH
ONLY HIGH CLOUDS OBSERVED. HIGHS TODAY WILL GENERALLY BE IN THE 50S
WITH THE EXCEPTION OF SOUTH CENTRAL KANSAS WHERE LOWER TO MID 60S
WILL BE EXPECTED.

WINDS RAPIDLY DECREASE THIS EVENING INTO THE OVERNIGHT AS THE STORM
SYSTEM MOVES INTO THE UPPER MISSISSIPPI VALLEY AND HIGH PRESSURE
BUILDS IN FROM THE WEST. WINDS SHIFT TO MORE OF A WESTERLY DIRECTION
THIS EVENING THEN TO THE NORTHWEST OVERNIGHT. SKIES WILL CONTINUE TO
BE PARTLY CLOUDY WITH DRY CONDITIONS. LOWS RANGING FROM THE LOWER
TEENS ACROSS WEST CENTRAL KANSAS TO LOWER 20S ACROSS SOUTH CENTRAL
KANSAS WILL BE ANTICIPATED BY SATURDAY MORNING.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 304 AM CST FRI JAN 11 2013

SATURDAY THROUGH SUNDAY NIGHT:
THIS PERIOD WILL BE FAIRLY COLD AS MODIFIED ARCTIC AIRMASS WILL
INFLUENCE THE CENTRAL PLAINS WHILE A MID/UPPER TROPOSPHERIC LONGWAVE
TROUGH REMAINS ACROSS THE ROCKIES/NORTHERN PLAINS. AS THE FIRST
INTENSE SHORTWAVE TROUGH LIFTS OUT OF THE NORTHERN PLAINS...A
SECONDARY WAVE WILL ROUND THE BASE OF THE LONGWAVE TROUGH
SATURDAY/SATURDAY NIGHT INTO THE CENTRAL PLAINS...BUT THIS
DISTURBANCE WILL BE CHANNELED AND THE LOW LEVEL FORCING FOR ASCENT
AND MOISTURE WILL BE WELL TO THE SOUTHEAST OF SOUTHWEST KANSAS...AND
AS SUCH...ANY FRONTOGENETIC 700-500MB FORCING FOR ASCENT ACROSS THE
WESTERN PLAINS WILL MOST LIKELY ONLY RESULT IN SOME SCATTERED TO
BROKEN CLOUD COVER.  THE LATEST ECMWF MODEL DOES GENERATE SOME QPF
SATURDAY ACROSS THE TX PANHANDLE INTO FAR SOUTHWEST KANSAS...BUT AM
HIGHLY SKEPTICAL OF ANY MEASURABLE PRECIPITATION GIVEN THE LOW LEVEL
DRY AIRMASS IN PLACE.  WILL CONTINUE WITH THE DRY FORECAST AS A
RESULT.  NO CHANGE WAS MADE TO THE TEMPERATURE FORECAST
SATURDAY...BUT DID LOWER THE TEMPS A COUPLE DEGREES FOR SUNDAY HIGHS
AND SUNDAY NIGHT LOWS WITH A LITTLE MORE AGGRESSIVE ARCTIC AIRMASS
HOLDING ON SUNDAY PER ECMWF (-12 TO -14C AT 18Z SUNDAY ACROSS
WESTERN KANSAS). THIS WOULD KEEP TEMPERATURES IN THE 20S ALL DAY FOR
MUCH OF WEST CENTRAL AND SOUTHWEST KANSAS.

MONDAY THROUGH THURSDAY:
AN ANOMALOUS UPPER HIGH WILL BE CENTERED JUST OFF THE PACIFIC
NORTHWEST COAST (586 DAM 500MB HIGH). THIS STRONG RIDGE WILL BECOME
ANCHORED ALONG THE WEST COAST THROUGH THE PERIOD WITH ANOMALOUS LOW
HEIGHTS FROM THE NORTHERN GREAT LAKES TO SOUTHERN HUDSON BAY REGION.
IN BETWEEN...THERE WILL BE PERSISTENT (AND STRONG) NORTHWEST FLOW
ACROSS THE NORTH-CENTRAL CONUS.  THERE WILL BE AN INTENSE BAROCLINIC
ZONE FROM NORTHWEST TO SOUTHEAST ACROSS THE NORTHERN PLAINS AND
MIDWEST STATES. ARCTIC AIR WILL GRIP THE UPPER MIDWEST REGION AND
NORTHEASTERN GREAT PLAINS...BUT PROLONGED DOWNSLOPE MOMENTUM IN THE
LOWER/MID TROPOSPHERE WILL KEEP THE HIGH PLAINS OF EASTERN COLORADO
AND WYOMING/WESTERN KANSAS AND NEBRASKA RELATIVELY MILD.  THE
OFFICIAL FORECAST WILL REFLECT THIS WITH A WARMING TREND EARLY-MID
WEEK WITH TEMPERATURES WARMING INTO THE UPPER 40S/LOWER 50S BY THE
END OF THIS FORECAST PERIOD. THE ALLBLEND GUIDANCE NUMBERS LOOK GOOD
AND NO CHANGE WAS REQUIRED. NO PRECIPITATION IS EXPECTED IN THIS
PATTERN AS AN ANTICYCLONIC WAVE-BREAKING LOW TRAVERSES EAST ACROSS
SOUTH TEXAS AND THE GULF COAST REGION...WELL AWAY FROM SOUTHWEST
KANSAS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1153 AM CST FRI JAN 11 2013

A STRONG SHORTWAVE TROUGH WILL TRAVERSE THE HIGH PLAINS THIS AFTERNOON.
SURFACE LOW PRESSURE ASSOCIATED WITH THIS FEATURE WILL DEVELOP ACROSS
THE CENTRAL PLAINS. STRONG SOUTHWEST TO WEST WINDS AT 30-40KTS WILL MIX
TO THE SURFACE WITH DAYTIME HEATING WHEN THE CLOUDS CLEAR AT GCK/DDC/HYS
WITH GUSTS AS HIGH AS 45-50 KTS AT DDC/GCK. WINDS WILL DECREASE WITH THE
LOSS OF DAYTIME HEATING AND BECOME WESTERLY BY 00Z. A COLD FRONT WILL
PASS ACROSS THE TAF SITES BETWEEN 04 AND 07Z, RESULTING IN NORTHWEST
WINDS AT 5 TO 10 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  17  30  13 /   0   0   0   0
GCK  59  15  29  10 /   0   0   0   0
EHA  56  16  30  11 /   0   0   0  10
LBL  60  17  32  12 /   0   0   0  10
HYS  60  17  28  11 /   0   0   0  10
P28  62  24  35  17 /   0  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR
KSZ043>046-061>065-074>080-084>089.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ030-031-066-081-
090.

&&

SHORT TERM...HOVORKA_42
LONG TERM...UMSCHEID
AVIATION...FINCH
Hazardous weather outlook, Jan 11, 4:05 AM CST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
405 AM CST FRI JAN 11 2013

KSZ030-031-043>046-061>066-074>081-084>090-121015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
405 AM CST FRI JAN 11 2013 /305 AM MST FRI JAN 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FOR SOUTHWEST AND WEST CENTRAL
KANSAS LATE THIS MORNING THROUGH THE AFTERNOON. SEE THE LATEST
WEATHER MESSAGE FOR ADDITIONAL DETAILS.

A WIND ADIVISORY IS IN EFFECT FOR CENTRAL AND SOUTH CENTRAL KANSAS
LATE THIS MORNING THROUGH THE AFTERNOON. SEE LATEST WEATHER
MESSAGE FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

HOVORKA 42

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Seward

When
January 11, 12:30 PM CST to 4:00 PM CST
Where
Seward forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Stanton

When
January 11, 1:49 PM CST
Where
Stanton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

High Wind, Kearny

When
January 11, 2:05 PM CST
Where
Kearny forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

High Wind, Stevens

When
January 11, 2:31 PM CST
Where
Stevens forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winds were also sustained at 44 MPH.

High Wind, Seward

When
January 11, 3:30 PM CST
Where
Seward forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

High Wind, Ford

When
January 11, 3:30 PM CST
Where
Ford forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

A large mature tree was downed by high gusts.

High Wind, Finney

When
January 11, 4:17 PM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

High Wind, Haskell

When
January 11, 4:20 PM CST
Where
Haskell forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

High Wind, Hodgeman

When
January 11, 4:20 PM CST
Where
Hodgeman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

High Wind, Gray

When
January 11, 4:20 PM CST
Where
Gray forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432005, 432006, 432007, 432008, 432009, 432012, 432013, 432010, 432011, 432015.